Alert archive / Montana / Red Flag Warnings in 2026

Red Flag Warning 1, NWS Missoula, MT

March 24, 20264 counties in Montana

NWS Missoula, MT issued this red flag warning at Mar 24, 2026, 12:36 PM MDT for 4 counties in Montana. It took effect at Mar 25, 2026, 12:00 PM MDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 24, 2026, 12:36 PM MDT (18:36 UTC)
In effect from
Mar 25, 2026, 12:00 PM MDT
Expired
Mar 25, 2026, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 4:25 PM MDTNON-TSTM WND GST 585 Ene Dillon, MTASOS station KDLN Dillon Airport.
Mar 25, 4:25 PM MDTNON-TSTM WND GST 595 Ene Dillon, MTASOS station KDLN Dillon Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.6 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2026-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2026-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WWUS85 KMSO 241836
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1236 PM MDT Tue Mar 24 2026

MTZ111-260300-
/O.UPG.KMSO.FW.A.0001.260325T1800Z-260326T0300Z/
/O.NEW.KMSO.FW.W.0001.260325T1800Z-260326T0300Z/
East Beaverhead-
1236 PM MDT Tue Mar 24 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY...

The National Weather Service in Missoula has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 9 PM MDT Wednesday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Zone 111 East Beaverhead below 7500 feet..

* TIMING...From noon to 9 PM MDT Wednesday.

* WINDS...Southwest 25 to 35 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Elevated fire danger is expected. Fires will catch 
  and spread rapidly and erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Mar 24, 1:02 AM MDT, 11 hours 34 minutes earlier.

Area forecast discussion, Mar 24, 1:02 AM MDT, 11 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
102 AM MDT Tue Mar 24 2026

.DISCUSSION...

KEY MESSAGES:

- Atmospheric River: Widespread precipitation, high elevation
  snow, and gusty winds through Wednesday.

- Mountain Snow: Snow accumulations will primarily impact high
  elevations above 6,000 feet, with minor travel impacts on
  mountain passes.

- Wind and Fire Risk: Strong winds arrive Wednesday. Combined
  with low humidity, confidence is growing for critical fire
  weather conditions east of the divide in Southwest Montana.

- Mild Weekend: A warming trend begins Friday, bringing above-
  normal temperatures by Saturday.

A quick shot of subtropical moisture-a short-lived Atmospheric
River (AR) will arrive across north-central Idaho and northwest
Montana by midafternoon today. This system is expected to deliver
0.5 to 1.5 inches of liquid precipitation across the higher
terrain and along the Montana/Idaho border, with the heaviest
totals in northwest Montana. Snow levels will rise sharply this
afternoon, with rain falling above 7,000 feet through tonight.

A potent cold front remains on track to arrive Wednesday morning,
with snow levels falling quickly across northwest Montana,
falling near 3,500 by Wednesday afternoon. Conversely, ahead of
the front in southwest Montana and Lemhi County, snow levels will
steadily rise to near 7,000 feet through Wednesday afternoon. By
Wednesday night and into Thursday morning, snow levels will fall
region-wide, transitioning any lingering showers to snow. While
Lookout and Marias Passes could see a few inches of new
accumulation, travel impacts are expected to remain minimal.

The primary concern with this mid-week system remains the wind on
Wednesday. A 40 to 60 knot low-level jet will set up over the
Northern Rockies, creating widespread breezy to windy conditions.
The strongest winds are anticipated across Lemhi County and into
southwest Montana Wednesday afternoon, where there is a 50% to 70%
chance of gusts exceeding 40 mph. While the higher terrain along
the Continental Divide could see gusts up to 60 mph, western
Montana valleys carry a 25% to 50% chance for gusts in the 30 to
40 mph range.

Critical fire weather conditions are a major concern for
Southwest Montana, east of the Divide within the East Beaverhead
on Wednesday afternoon. As the winds peak, relative humidity
values are forecast to drop into the teens. This combination of
high wind and low humidity has prompted the issuance of a Fire
Weather Watch.

Following the frontal passage, temperatures will dip below
seasonal normals on Thursday before a ridge of high pressure
rebounds late in the week. This will initiate a notable warming
and drying trend, with temperatures returning to above normal by
Saturday.

&&

.AVIATION...
A fast-moving Atmospheric River (AR) arrives this afternoon,
bringing widespread rain and terrain-obscuring clouds to north-
central Idaho and northwest Montana. Ceilings and visibility
reductions will become more common after 23/2100Z.

Ceilings/Visibility: VFR conditions will deteriorate to areas of
MVFR by mid-afternoon (approx. 21Z-00Z) across north-central Idaho
and northwest Montana as widespread precipitation begins. Expect
persistent mountain obscuration along the Montana/Idaho border and
the Continental Divide through the period.

Wind/Turbulence: Low-level wind shear (LLWS) and mechanical
turbulence will become the primary hazards toward the end of the
24-hour period (approx 21-06z). Surface gusts of 25-40 kt are
expected in western Montana valleys by late Wednesday morning as a
cold front passes, with gusts exceeding 40 kt over ridges and
through wind-prone canyons in southwest Montana and Lemhi County
(near KTBM and KSMN) by Wednesday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Wednesday afternoon through
Wednesday evening for East Beaverhead.

ID...None. &&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 11:33 AM MDTWind AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Powell and 2 more31 hr

Nearby

Red Flag Warnings in Montana, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.